Alert archive / Idaho / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 23, NWS Boise, ID
NWS Boise, ID issued this severe thunderstorm warning at Sep 1, 2012, 3:22 PM MDT for Jerome County, Twin Falls County, Idaho. It was in force for 23 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 1, 2012, 3:22 PM MDT (21:22 UTC)
- Expired
- Sep 1, 2012, 3:45 PM MDT
- In force
- 23 min
- Issued by
- NWS Boise, ID
- Area
- Storm-based polygon
Counties Jerome County, ID, Twin Falls County, ID
The radar
The Pocatello radar (KSFX), 137 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 1, 3:30 PM MDT | HAIL 1.25 | 6 S Hansen, ID | PHOTO RECEIVED BY KMVT INDICATES HAIL AT LEAST HALF-DOLLAR SIZE OCCURRED AT 330 PM IN THE ROCK CREEK AREA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Elko, NV (KLKN), launched 12:00Z, 9.4 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 122 J/kg
- Mixed-layer CIN
- -213 J/kg
- Mixed-layer LCL
- 1415 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
240
WUUS55 KBOI 012122
SVRBOI
IDC053-083-012145-
/O.NEW.KBOI.SV.W.0023.120901T2122Z-120901T2145Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BOISE ID
322 PM MDT SAT SEP 1 2012
THE NATIONAL WEATHER SERVICE IN BOISE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN JEROME COUNTY IN SOUTH CENTRAL IDAHO...
AND EAST CENTRAL TWIN FALLS COUNTY IN SOUTH CENTRAL IDAHO...
* UNTIL 345 PM MDT.
* AT 315 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
ROCK CREEK...OR 13 MILES SOUTHEAST OF TWIN FALLS...AND WAS MOVING
NORTHEAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
MURTAUGH AROUND 330 PM MDT...
MILNER DAM AROUND 345 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO
PROTECT LIFE AND PROPERTY. SEEK SHELTER INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.
&&
LAT...LON 4253 11398 4250 11405 4242 11406 4241 11407
4241 11427 4232 11427 4231 11430 4247 11441
4267 11392 4253 11393
TIME...MOT...LOC 2122Z 244DEG 31KT 4243 11424
$$
SPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boise, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 2:23 PM MDT, 59 minutes earlier.
Area forecast discussion, Sep 1, 2:23 PM MDT, 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BOISE ID 223 PM MDT SAT SEP 1 2012 .SHORT TERM...TONIGHT THROUGH MONDAY...ISOLATED SHOWERS AND THUNDERSTORMS WERE MOVING NORTHEAST ACROSS EXTREME SW IDAHO THIS AFTERNOON. THIS ACTIVITY IS EXPECTED TO MOVE EAST AND DECREASE AS DRIER AIR MOVES IN AT THE SURFACE. ALOFT...A TROUGH IS MOVING EASTWARD TO OUR NORTH...HELPING TO PUSH THE PREVIOUSLY MENTIONED DRIER INTO THE REGION. SLIGHTLY COOLER AIR IS ALSO ON THE WAY IN...AND WILL BE IN PLACE FOR THE REMAINDER OF THE WEEKEND AND INTO LABOR DAY. THE RESULT WILL BE NEAR-NORMAL TEMPERATURES. OUR FLOW ALOFT WILL BECOME WESTERLY ON LABOR DAY...BRINGING MORE DRY AIR INTO THE AREA. .LONG TERM...MONDAY NIGHT THROUGH SATURDAY...WARM AND DRY CONDITIONS THROUGH THE EXTENDED PERIOD AS THE FLOW ALOFT WILL BE WEAK WEST-NORTHWEST. BY THURSDAY THE UPPER FLOW LOOKS TO BECOME MORE SOUTHWESTERLY AS UPPER LEVEL RIDGING BEGINS TO BUILD FROM THE SOUTH. MONSOON MOISTURE WILL REMAIN WELL SOUTH OF THE CWA FOR MOST OF THE PERIOD...WITH ONLY A SLIM POSSIBILITY IT WILL RETURN TO THE FAR SOUTHEASTERN ZONES AS THE RIDGE MOVES IN THURSDAY. TEMPERATURES WILL BE SLIGHTLY ABOVE NORMAL THROUGH THE PERIOD. && .AVIATION...VALLEY MVFR/IFR IN SMOKE NEAR WILDFIRES WILL IMPROVE IN THE AFTERNOON...THEN VSBYS DECREASE AGAIN AFTER SUNSET. ISOLATED SHOWERS AND THUNDERSTORMS ACROSS SOUTH CENTRAL IDAHO WILL DIMINISH AFTER SUNSET. EXPECT GUSTY AND ERRATIC WINDS NEAR STORMS. VFR WITH A FEW AFTERNOON CLOUDS ELSEWHERE. SURFACE WINDS...WEST TO NORTHWEST UP TO 15 KTS...BECOMING LIGHT AND VARIABLE AFTER SUNSET. WINDS ALOFT AT 10K FT MSL...WEST TO SOUTHWEST UP TO 20 KTS. && .AIR STAGNATION...CLOUDS AND SHOWERS YDAY HAVE LIMITED SMOKE IN THE POPULATED VALLEYS TODAY. LIGHT WINDS OVER THE NEXT SEVERAL DAYS WILL ALLOW SMOKE TO DRAIN DOWNVALLEY FROM THE MTNS INTO THE SNAKE RIVER VALLEY...BUT NOT AS MUCH AS LAST WEEK THIS TIME. THE OVERALL DRY PATTERN FOR THE COMING WEEK WILL ALLOW THE FIRES TO BURN WELL...AND THEREFORE SMOKE MAY BUILD AS THE WEEK WEARS ON. && .BOI WATCHES/WARNINGS/ADVISORIES... ID...NONE. OR...NONE. && WEATHER.GOV/BOISE SHORT TERM...SP LONG TERM....BB/WH AVIATION.....BB AIR STAGNATION...SP
Hazardous weather outlook, Sep 1, 5:43 AM MDT, 9 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BOISE ID 543 AM MDT SAT SEP 1 2012 IDZ011>016-028>030-033-ORZ061>064-021200- WEST CENTRAL MOUNTAINS-LOWER TREASURE VALLEY ID-BOISE MOUNTAINS- UPPER TREASURE VALLEY-SOUTHWEST HIGHLANDS-WESTERN MAGIC VALLEY- CAMAS PRAIRIE-OWYHEE MOUNTAINS-SOUTHERN TWIN FALLS COUNTY- UPPER WEISER RIVER-HARNEY COUNTY-BAKER COUNTY-MALHEUR COUNTY- LOWER TREASURE VALLEY OR- 543 AM MDT SAT SEP 1 2012 /443 AM PDT SAT SEP 1 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL IDAHO...SOUTHWEST IDAHO...WEST CENTRAL IDAHO...NORTHEAST OREGON AND SOUTHEAST OREGON. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Sep 1, 2:52 PM MDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BOISE ID
252 PM MDT SAT SEP 1 2012
IDZ016-030-012145-
JEROME ID-TWIN FALLS ID-
252 PM MDT SAT SEP 1 2012
THE NATIONAL WEATHER SERVICE IN BOISE HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
SOUTH CENTRAL JEROME COUNTY IN SOUTH CENTRAL IDAHO...
AND EAST CENTRAL TWIN FALLS COUNTY IN SOUTH CENTRAL IDAHO...
UNTIL 345 PM MDT.
AT 243 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES SOUTHWEST OF HOLLISTER...MOVING
NORTHEAST AT 25 MPH. PEA-SIZED HAIL AND GUSTS TO 30 MPH HAVE BEEN
REPORTED WITH THIS STORM. HOWEVER...SOME STRENGTHENING IS POSSIBLE.
THEREFORE...HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP
TO 40 MPH ARE EXPECTED WITH THIS STORM.
THE THUNDERSTORM WILL BE NEAR...
ROCK CREEK AND KIMBERLY AROUND 330 PM MDT...
HANSEN AROUND 340 PM MDT...
MURTAUGH...HAZELTON...EDEN AND MILNER DAM AROUND 345 PM MDT.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. TAKE SHELTER INSIDE A
BUILDING OR VEHICLE WHEN THUNDERSTORMS APPROACH. LIGHTNING CAN OCCUR
15 MILES OR MORE AWAY FROM THE CENTER OF A STORM. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
LAT...LON 4250 11405 4242 11406 4241 11407 4241 11427
4232 11427 4218 11461 4234 11474 4268 11411
4253 11398
TIME...MOT...LOC 2050Z 238DEG 21KT 4231 11457
SPThe office that day
Everything else NWS Boise, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 1, 2:52 PM MDT | Special Weather Statement | BOI | Twin Falls | 53 min |
| Sep 1, 4:03 PM MDT | Special Weather Statement | BOI | Twin Falls | 42 min |
Nearby
Severe Thunderstorm Warnings in Idaho, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.